Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 19, NWS Rapid City, SD

August 22, 2021Custer County, Fall River County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this red flag warning at Aug 22, 2021, 3:26 AM MDT for Custer County, Fall River County, Oglala Lakota County, South Dakota. It took effect at Aug 22, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 3:26 AM MDT (09:26 UTC)
In effect from
Aug 22, 2021, 12:00 PM MDT
Expired
Aug 22, 2021, 7:06 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Fall River County, SD, Oglala Lakota County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS83 KUNR 220926
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
326 AM MDT Sun Aug 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHWEST SOUTH DAKOTA...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
EARLY MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR THE NORTHEAST WYOMING PLAINS...

.A weak Pacific cold front will move through the area this 
morning, which will produce breezy westerly winds gusting to 25 to
35 mph later this morning and afternoon. Relative humidities will
drop to around 15 percent across far southwest South Dakota this 
afternoon. Red flag conditions are expected across fire zones 322 
and 326. 

Monday will be the hottest day of the period, ahead of the next 
cold front, with elevated fire weather conditions likely over a
good portion of the area. Relatively humidities will drop to the 
teens across much of northeastern Wyoming and western South 
Dakota. The best potential for gusty winds and critical fire 
weather conditions still looks to be across the northeast Wyoming 
plains, where southwesterly winds will likely gust to 25 to 30 mph
in the afternoon. A fire weather watch is in effect for fire 
zones 314 to 317. 


SDZ322-326-230030-
/O.NEW.KUNR.FW.W.0019.210822T1800Z-210823T0200Z/
Fall River County Area-Pine Ridge Area-
326 AM MDT Sun Aug 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 322 AND 326...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 322 Fall River County Area 
  and 326 Pine Ridge Area.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ314>317-230030-
/O.NEW.KUNR.FW.A.0014.210823T1800Z-210824T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
326 AM MDT Sun Aug 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

The National Weather Service in Rapid City has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Monday afternoon through Monday evening.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
2 follow-up statements
415 
WWUS83 KUNR 222012
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
212 PM MDT Sun Aug 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHWEST SOUTH DAKOTA... ...FIRE WEATHER WATCH IN EFFECT FROM
MONDAY AFTERNOON THROUGH EARLY MONDAY EVENING FOR GUSTY WINDS AND
LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS...

.A front moving through the region this afternoon is producing 
breezy westerly winds gusting 30 to 40 mph. Relative humidities 
are down in the teens, but will start climbing over the next few 
hours. 

Monday will be the hottest day of the period, ahead of the next
cold front, with elevated fire weather conditions likely over a
good portion of the area. Relatively humidities will drop to the
teens across much of northeastern Wyoming and western South
Dakota. The best potential for gusty winds and critical fire
weather conditions still looks to be across the northeast Wyoming
plains, and possibly far southwestern SD where southwesterly 
winds will likely gust to 25 to 30 mph in the afternoon. A red
flag warning is in effect for fire zones 314 to 317 Monday.

WYZ314>317-231115-
/O.UPG.KUNR.FW.A.0014.210823T1800Z-210824T0200Z/
/O.NEW.KUNR.FW.W.0020.210823T1800Z-210824T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
212 PM MDT Sun Aug 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ322-326-230200-
/O.CON.KUNR.FW.W.0019.000000T0000Z-210823T0200Z/
Fall River County Area-Pine Ridge Area-
212 PM MDT Sun Aug 22 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
322 AND 326...

* AFFECTED AREA...Fire Weather Zones 322 Fall River County Area 
  and 326 Pine Ridge Area.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
748 
WWUS83 KUNR 230106
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
706 PM MDT Sun Aug 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEAST WYOMING... 

.Monday will be the hottest day of the period, ahead of the next 
cold front, with elevated fire weather conditions likely over a 
good portion of the area. Relatively humidities will drop to the 
teens across much of northeastern Wyoming and western South 
Dakota. The best potential for gusty winds and critical fire 
weather conditions still looks to be across the northeast Wyoming 
plains, and possibly far southwestern SD where southwesterly winds
will likely gust to 25 to 30 mph in the afternoon.

SDZ322-326-230215-
/O.CAN.KUNR.FW.W.0019.000000T0000Z-210823T0200Z/
Fall River County Area-Pine Ridge Area-
706 PM MDT Sun Aug 22 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 322 AND 326...

The National Weather Service in Rapid City has cancelled the Red
Flag Warning.

Winds have decreased and relative humidity will continue to 
recover overnight.

$$

WYZ314>317-231430-
/O.CON.KUNR.FW.W.0020.210823T1800Z-210824T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
706 PM MDT Sun Aug 22 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:20 AM MDT, 6 minutes earlier.

Area forecast discussion, Aug 22, 3:20 AM MDT, 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
320 AM MDT Sun Aug 22 2021

.DISCUSSION...(Today Through Saturday)
Issued at 320 AM MDT Sun Aug 22 2021

Current surface analysis shows low pressure over far southeast
MT, with Pacific cool front stretching south-southwest across
eastern into southern WY. Upper level analysis shows northeastward
moving trough crossing the northern Rockies and moving into the
high plains. Energy ahead of the trough is interacting with the
front and strong low level southerly jet ahead of the front to
produce isolated to widely scattered showers and storms over
northeast WY into western SD. Skies range from mostly clear over
southern and eastern areas to mostly cloudy over northeast WY.
Temps are in the upper 50s and 60s with brisk south to southeast
winds in many areas.

Warmer weather will return over the next couple of days, especially
Monday as trough shifts quickly northeast of the region later today
and shortwave ridge builds over the region. Highs today will be in
the 80s and lower 90s across the SD plains, with 70s and lower 80s
over northeast WY and the Black Hills. The cool front will move east
across much of the area this morning and early afternoon, switching
winds to the west, with breezy conditions persisting late this
morning and afternoon. Isolated to widely scattered showers can be
expected across mainly northern and eastern portions of the forecast
area this morning, with chances limited to mainly central SD by
early afternoon. Can not rule out a stronger storm developing over
south central SD early/mid afternoon with front in the area and
sufficient CAPE/shear potentially holding on there, but much or all
of the severe wx potential will be east of the forecast area. Much
drier air will move in behind the front across northeast WY into far
western SD this afternoon. Lows tonight will be in the upper 40s and
50s under mostly clear skies. Monday will be a hot and dry day, with
highs in the 90s across much of the plains, 80s over the Black
Hills. Breezy conditions are most likely across much of northeast WY
and central SD.

The next cold front will move through the area Monday night and
early Tuesday. A few showers and storms look possible, mainly from
far northeast WY to northwest SD. Otherwise, the front will be
mainly dry. Near average temperatures are then expected through the
rest of the week, with highs mostly in the upper 70s and 80s. A more
unsettled pattern is likely to develop mid to late week as a series
of disturbances move through a trough that should settle over the
Pacific NW. Depending on the timing of the disturbances, there
certainly looks to be potential for some stronger storms later in
the week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1024 PM MDT Sat Aug 21 2021

Mostly VFR conditions expected through the period. Scattered high
based -shra/ts will move east across NE WY and western SD in the
overnight. Local MVFR conditions may occur with the strongest
storms. LLWS can be expected east of the Black Hills tonight due
to a 50kt southerly low level jet. Breezy westerly winds will
persist Sunday, with sct TS possible toward central SD.

&&

.FIRE WEATHER...
Issued At 320 AM MDT Sun Aug 22 2021

A weak Pacific cold front will move through most of the area this
morning, which will produce breezy westerly winds gusting to 25
to 35 mph across much of the area later this morning and
afternoon. The lowest humidities Sunday afternoon will develop
across far southwest SD, where values should drop to near 15
percent. Have decided to issue a red flag warning for fire zones
322 and 326 for this afternoon and early evening. The grassland
fire danger will be very high across much of western SD, extreme
over far southwest SD.

Monday will be the hottest day of the period, ahead of the next cold
front, with elevated fire weather conditions likely over much of the
area. Highs will be in the upper 80s to mid/upper 90s for most
places, with relatively humidities dropping to the teens across much
of northeastern Wyoming and western South Dakota. The best potential
for gusty winds and near critical/critical fire weather conditions
still looks to be across the northeast WY plains, where deep mixing
should produce southwesterly winds gusting to 25 to 30 mph in the
afternoon. Guidance has been consistent with wind potential over
northeast WY, so have issued a fire weather watch for fire zones 314-
317.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 8 PM MDT this evening for
     SDZ322-326.

WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ314>317.

&&

DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26
Hazardous weather outlook, Aug 21, 7:14 PM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
714 PM MDT Sat Aug 21 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
714 PM MDT Sat Aug 21 2021 /814 PM CDT Sat Aug 21 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

Isolated thunderstorms are possible overnight. Severe
thunderstorms are not expected, but gusty winds will be
possible from any thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty westerly winds will develop Sunday with very dry air in
place. Hot weather returns in earnest Monday with breezy spots.
Near critical fire weather conditions may develop over much of
the area Sunday and Monday afternoon and early evening.

The grassland fire danger index will be very high on the western
South Dakota plains Sunday afternoon.

Isolated thunderstorms are possible Sunday, mainly in the morning
and afternoon hours. An isolated strong storm with hail and gusty
winds could occur over far south central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 21, 10:38 PM MDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1038 PM MDT Sat Aug 21 2021

WYZ055-220515-
Southern Campbell WY-
1038 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Campbell County through 1115 PM MDT...

At 1038 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pine Tree Junction, or 25 miles southwest of Wright,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pine Tree Junction and Pumpkin Buttes around 1050 PM MDT.

Other locations in the path of this storm include Savageton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 10602 4393 10574 4371 10541 4349 10589
      4349 10597 4353 10602
TIME...MOT...LOC 0438Z 224DEG 36KT 4359 10594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:38 PM MDTSpecial Weather StatementUNR37 min
Aug 22, 5:21 AM MDTSpecial Weather StatementUNRHaakon, Mellette, Todd, Tripp84 min
Aug 22, 6:43 AM MDTSpecial Weather StatementUNRMellette, Tripp92 min
Aug 22, 2:12 PM MDTRed Flag WarningUNRButte, Custer, Fall River, Jackson, Lawrence, Meade and 2 more30 hr

Nearby

Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.